Texas, 2019Damaging Winds in Texas, May 3, 2019
May 3, 2019 · NWS CRP · 7 events in 4 counties and zones
An upper level disturbance moved out of northeast Mexico into south Texas and interacted with deep moisture over the region during the early morning hours. A strong mesoscale convective system developed over the southern Brush Country during the early morning hours of May 3rd and moved east toward the southern Coastal Bend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved out of northeast Mexico into south Texas and interacted with deep moisture over the region during the early morning hours. A strong mesoscale convective system developed over the southern Brush Country during the early morning hours of May 3rd and moved east toward the southern Coastal Bend. Thunderstorms produced damaging winds from Oilton to Benavides to near Lake Corpus Christi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 3, 5:34 AM CST, 11 minutes earlier.
Area forecast discussion, May 3, 5:34 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
634 AM CDT Fri May 3 2019
.DISCUSSION...
Updated for 12Z TAFs.
&&
.AVIATION...
MVFR CIGs will prevail at all TAF sites through much of the
period. A strong complex of thunderstorms are pushing across
southern Brush Country at this hour and will likely affect
terminals downstream within the next few hours. Gusty and erratic
winds and reductions in visibility are expected in these storms.
Additional thunderstorm development is possible once again late in
the period. Prevailing wind away from storms through the period
will be out of the southeast, with speeds generally ranging from
15 to 20 knots and gusts between 20 and 30 knots.
&&
.PREV DISCUSSION... /Issued 447 AM CDT Fri May 3 2019/
SHORT TERM...
Somewhat of a messy forecast shaping up for the region today. Showers
and thunderstorms are ongoing at this hour across portions of
Brush Country, largely driven by an MCV which is evident on DFX
and EWX radars. A lone supercell continues to push south-
southeastward along the western bank of the Rio Grande toward
Nuevo Laredo/Laredo at this hour. The primary threats associated
with this storm is large hail and gusty winds.
The forecast gets interesting through the remainder of the
morning, as the aforementioned MCV will push shower and storms
eastward across central and southeastern Texas through the
remainder of the morning and into the afternoon hours. Any
activity during the daytime will further moisten the boundary
layer, priming the area for a second round of thunderstorms this
evening into tonight. A second round of thunderstorms will
initiate in the vicinity of a surface boundary draped across
central Texas this afternoon. Initial storm mode will likely be
discrete, with the main threats being large hail and high wind
gusts. Mesoscale conditions will need to be monitored closely
during the early phase of the second round of convection, as old
outflow boundaries could locally enhance helicity if any discrete
cells interact with them, introducing the threat for an isolated
tornado with these storms initially. As expected, a series of
shortwaves will eject out of northern Mexico this evening,
enhancing convective development over western portions of the
area. Bulk shear on the order of 40 to 50kts will be more than
enough to maintain updrafts, with discrete cells likely growing
upscale into clusters or a QLCS that pushes across the forecast
area into tonight. Damaging winds will become the primary threat
once the transition occurs. Drier and calmer conditions are
expected to prevail on Saturday with gradually clearing skies
expected through the day.
LONG TERM (Saturday Night through Thursday)...
Dry conditions and mild temperatures are expected for Saturday night
as a weak high pressure ridge settles into the area. A short wave
ridge will move across south Texas on Sunday and keep rain chances
limited. Some moisture return along the Rio Grande may provide some
isolated showers on Sunday. Moisture will steadily increase over
the region Sunday night as the next upper level short wave trough
moves into northeast Mexico. Scattered convection is expected to
move into the Brush Country Sunday night. Models show precipitable
water values increasing to around 1.8 inches on Monday as the short
wave trough moves through the area with an upper low moving into the
Desert Southwest. Will continue to paint a broad brush for PoPs with
50 percent areawide Monday. Air mass over the region should be
moderate unstable but the effective shear may only be marginal.
Strong storms will be possible on Monday. The short wave trough will
move northeast of the region on Monday night with the better rain
chances exiting with this system. A moist and unstable air mass will
remain over the region for Tuesday but both the GFS and ECMWF show a
mid level ridge moving into south Texas. Will limit chance PoPs to
the Victoria Crossroads for Tuesday with slight chance across the
rest of the coastal plains. GFS and ECMWF are similar in showing a
short wave trough moving into the southern high plains on Wednesday
while the large upper trough remains anchored from the northern
Rockies into the Desert Southwest. Expect most of the lift
associated with the short wave trough will be north of the area on
Wednesday but low level warm air advection should keep best chance
for convection over the Victoria Crossroads. An upper low is
expected to form over the Great Basin by Thursday with a short wave
trough moving out of northern Mexico into Texas. ECMWF shows a
frontal boundary pushing into central Texas Thursday that will be a
focus for convective development. Will keep similar PoP
configuration for Thursday with chance PoPs near Victoria.
MARINE...
Generally moderate onshore flow will persist through the day.
Showers and thunderstorms currently ongoing inland are expected to
push eastward during the day and affect coastal waters by this
afternoon. A second wave of stronger thunderstorms is expected to
develop to the west this afternoon and push eastward across the
area, affecting coastal waters by late this evening into tonight.
Gusty winds will be possible with the strongest storms. Low shower
and storm chances are expected Saturday with onshore flow becoming
light to moderate. Light east to northeast winds will occur Saturday
night and Sunday morning as a weak frontal boundary moves into
the region. Onshore flow will increase to moderate levels by
Monday as another upper level disturbance moves into south Texas.
Scattered showers and thunderstorms are expected Monday into
Monday night. An area of low pressure over the southern plains
will lead to a moderate onshore flow Tuesday into Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 85 71 86 70 85 / 40 70 30 10 10
Victoria 83 68 85 66 87 / 60 70 40 10 10
Laredo 90 69 90 70 91 / 50 70 20 10 20
Alice 85 68 87 68 89 / 40 70 30 10 10
Rockport 81 71 83 71 82 / 40 70 40 10 10
Cotulla 83 66 87 66 90 / 70 70 20 10 10
Kingsville 87 70 88 69 88 / 30 70 30 10 10
Navy Corpus 88 74 85 73 81 / 30 70 40 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning For the
following zones: Aransas Islands...Calhoun Islands...
Kleberg Islands...Nueces Islands.
GM...None.
&&
JP/99...AVIATIONHazardous weather outlook, May 3, 3:59 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
459 AM CDT Fri May 3 2019
TXZ229>234-239>247-342>347-442-443-447-041000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
459 AM CDT Fri May 3 2019
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected across the region today.
Some storms could be strong, especially later this afternoon
through this evening. The main threats will be large hail and
damaging wind gusts. An isolated tornado is not out of the
question across western portions of the area this afternoon.
A moderate risk for rip currents is expected along the Gulf-
facing beaches today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A moderate risk for rip currents is expected Saturday along the Gulf-
facing beaches.
Scattered showers and thunderstorms will be possible Saturday
morning over the coastal plains. The storms will be capable of
producing strong gusty winds and hail.
Scattered thunderstorms are expected Monday through Monday night.
Storms may be capable of producing gusty winds and heavy rainfall
over the coastal plains on Monday.
Isolated to scattered thunderstorms will be possible mainly over the
coastal plains Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx
GMZ230-235-250-255-270-275-041000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
459 AM CDT Fri May 3 2019
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to push across the Middle
Texas coastal waters this evening. Some storms could be strong.
The main threat will be high wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms will be possible Saturday.
Thunderstorms will be capable of producing strong gusty winds
Saturday morning. Scattered thunderstorms are expected Monday
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx
In the hours before
Special weather statement, May 3, 3:42 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
442 AM CDT Fri May 3 2019
TXZ239-031030-
Webb-
442 AM CDT Fri May 3 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...
At 441 AM CDT, a strong thunderstorm was located 13 miles northwest
of Columbia Bridge, or 32 miles northwest of Laredo, moving southeast
at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
Industrial Park, Ranchos Penitas West, Columbia Bridge, United South
High School, Texas A&M International University, St Augustine High
School South Laredo, Doctors Hospital Of Laredo, Laredo Country Club,
Laredo Community College, Orvil, Las Tiendas and Botines.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2726 9949 2730 9949 2731 9954 2734 9951
2749 9948 2750 9953 2757 9951 2761 9954
2760 9958 2764 9960 2763 9964 2765 9970
2778 9982 2776 9984 2780 9988 2790 9989
2798 9995 2809 9984 2745 9914 2726 9945
TIME...MOT...LOC 0941Z 311DEG 22KT 2787 9986
JPThunderstorm Wind, Webb
- When
- May 3, 5:45 AM CST to 5:55 AM CST
- Where
- Webb County, 0.44 mi SE of Oilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 27.466, -98.975
Light pole was blown down on Highway 359 in Oilton.
Thunderstorm Wind, Duval
- When
- May 3, 6:45 AM CST to 6:50 AM CST
- Where
- Duval County, 0.61 mi E of Benavides
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 27.600, -98.410
Public reported many tree branches were broken across the city of Benavides.
Thunderstorm Wind, Duval
- When
- May 3, 7:05 AM CST to 7:10 AM CST
- Where
- Duval County, 0.61 mi E of Benavides
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 27.600, -98.410
Texas Department of Public Safety reported trees were blown down in Benavides.
Thunderstorm Wind, Duval
- When
- May 3, 7:10 AM CST to 7:15 AM CST
- Where
- Duval County, 0.61 mi E of Benavides
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 27.600, -98.410
Damaging winds were estimated to around 70 MPH in Benavides. Trees were blown down in the city.
Thunderstorm Wind, Duval
- When
- May 3, 7:10 AM CST to 7:20 AM CST
- Where
- Duval County, 0.69 mi S of Benavides
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 27.590, -98.420
Mping report of shingles blown off of a home and tree limbs broken.
Thunderstorm Wind, Jim Wells
- When
- May 3, 7:49 AM CST
- Where
- Jim Wells County, 2 mi SE of Orange Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 27.950, -97.907
Social media report received of a large tree blown down southeast of Orange Grove.
Thunderstorm Wind, San Patricio
- When
- May 3, 8:15 AM CST to 8:20 AM CST
- Where
- San Patricio County, 0.61 mi E of Sinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 28.030, -97.510
Social media report of a goat shed flipped upside down and tree limbs blown down near Sinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 3 to 4, 20192 deaths · $4.2 million · EF2 · 33 events
- Flash Flood and Flooding in Missouri, May 3 to 16, 20192 deaths · $3.0 million · 3 events
- Hail and Damaging Winds in West Virginia, May 3, 2019$563,000 · 1.75 in hail · 15 events
- Tornado and Lightning Strike in Florida, May 3, 2019$100,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 3, 2019$35,000 · EF0 · 9 events
- Hail and Damaging Winds in Pennsylvania, May 3, 2019$26,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 3, 20191.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201914 events
- Tornadoes and Hail in Texas, May 3, 2019$11,000 · EF0 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 3, 201950 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, May 3 to 4, 20191 in hail · 5 events
- Flash Flooding and Hail in Missouri, May 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825109, 825110, 825111, 825112, 825113, 825115, 825114.